Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 87, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2008, 8:53 PM MDT for Las Animas County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 8:53 PM MDT (02:53 UTC)
- Expired
- Jun 21, 2008, 9:21 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Las Animas County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2851 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 220253 SVRPUB COC071-220400- /O.NEW.KPUB.SV.W.0087.080622T0253Z-080622T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 853 PM MDT SAT JUN 21 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES TRINIDAD... * UNTIL 1000 PM MDT... * AT 849 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT TRINIDAD AND RURAL AREAS SOUTH OF TRINIDAD. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3700 10421 3699 10459 3717 10471 3730 10452 TIME...MOT...LOC 0253Z 325DEG 28KT 3717 10455 $$
3 follow-up statements
000 WWUS55 KPUB 220301 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 901 PM MDT SAT JUN 21 2008 COC071-220400- /O.CON.KPUB.SV.W.0087.000000T0000Z-080622T0400Z/ LAS ANIMAS CO- 901 PM MDT SAT JUN 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTH CENTRAL LAS ANIMAS COUNTY... AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS CENTERED NEAR TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 27 MPH. THE SEVERE STORM WILL IMPACT THE TRINIDAD AREA AND LOCATIONS SOUTH OF TRINIDAD. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3715 10470 3728 10450 3700 10421 3699 10459 TIME...MOT...LOC 0301Z 331DEG 23KT 3713 10454 $$
000
WWUS55 KPUB 220312
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
912 PM MDT SAT JUN 21 2008
COC071-220400-
/O.CON.KPUB.SV.W.0087.000000T0000Z-080622T0400Z/
LAS ANIMAS CO-
912 PM MDT SAT JUN 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
AT 907 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM
WAS CENTERED NEAR TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT
23 MPH.
THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL LAS ANIMAS COUNTY...AND INTERSTATE 25 SOUTH OF TRINIDAD.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3703 10462 3704 10462 3706 10464 3711 10467
3722 10444 3701 10422 3700 10424 3699 10459
TIME...MOT...LOC 0312Z 334DEG 20KT 3708 10453
$$000
WWUS55 KPUB 220321
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
921 PM MDT SAT JUN 21 2008
COC071-220331-
/O.CAN.KPUB.SV.W.0087.000000T0000Z-080622T0400Z/
LAS ANIMAS CO-
921 PM MDT SAT JUN 21 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL LAS ANIMAS COUNTY...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
LAT...LON 3703 10462 3704 10462 3706 10464 3711 10467
3722 10444 3701 10422 3700 10424 3699 10459
TIME...MOT...LOC 0321Z 334DEG 20KT 3703 10450
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:21 PM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 21, 3:21 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 321 PM MDT SAT JUN 21 2008 .SHORT TERM... (TONIGHT AND SUNDAY) CONVECTION IS REALLY SUPPRESSED COMPARED TO RECENT DAYS. THIS IS LIKELY DUE TO A COMBINATION OF SUBSIDENCE BEHIND LAST NIGHTS SYSTEM AND A LACK OF A SIGNIFICANT SHORTWAVE TODAY. ALSO...MOISTURE IS THINNING A LITTLE ALONG AND NEAR THE MOUNTAINS WHERE SURFACE DEWPOINTS HAVE DROPPED 5 TO 10 DEGREES FROM YESTERDAY AT THIS TIME. THERE WAS A STORM NEAR STONEWALL EARLIER THAT MIGHT HAVE BEEN SEVERE...SOME ROTATION AND A NOTCH WAS EVIDENT FOR A WHILE...BUT THAT STORM HAS SINCE WENT WELL SOUTH OF THE BORDER TO CAUSE HAVOC IN NEW MEXICO. EXPECT CONDITIONS TO BE PRETTY SUBDUED TONIGHT COMPARED TO THE LAST COUPLE OF NIGHTS. THERE IS A WEAK SHORTWAVE/POSSIBLE BOUNDARY EVIDENT IN SATELLITE PICTURES CROSSING THROUGH NORTHEAST COLORADO AND SOUTHWEST NEBRASKA AT THIS HOUR. THIS FEATURE MAY KICK OFF SOME ACTIVITY OVER OUR EASTERN PLAINS LATER THIS EVENING AS IT SWINGS THROUGH. BUT...ALL IN ALL...I THINK ACTIVITY WILL BE RATHER ISOLATED THIS EVENING...AND THEN WIND DOWN AFTER SUNSET. TOMORROW...CONCERN SHIFTS TO THE DRY LIGHTNING POTENTIAL. THE NAM12 IS INSISTENT ON BREAKING OUT LOTS OF HIGH BASED/MID LEVEL CONVECTION TOMORROW AFTERNOON...FROM THE MOUNTAINS...TO THE I-25 CORRIDOR. THE GFS40...ON THE OTHER HAND...INDICATES VIRTUALLY NO CONVECTIVE PRECIPITATION. SO...THERE IS UNCERTAINTY ABOUT HOW MUCH CONVECTION TO EXPECT. IN ANY EVENT...THE LOWER LEVELS OF THE ATMOSPHERE WILL BE MUCH WARMER AND DRIER THAN THEY HAVE BEEN...WHICH MEANS SURFACE HUMIDITIES WILL DROP INTO THE TEENS AND SINGLE DIGITS...CERTAINLY ENOUGH TO SUPPORT DRY LIGHTNING. FOR NOW...PER COORDINATION WITH THE GRAND JUNCTION AND BOULDER FORECAST OFFICES...HAVE OPTED TO HOLD OFF ANY WATCHES OR WARNINGS FOR DRY LIGHTNING. THE CONSENSUS IS THAT THE DRY LIGHTNING COVERAGE WILL PROBABLY BE TOO MINIMAL. TUNE IN FOR THE UPDATED FORECAST TOMORROW MORNING IN CASE THOUGHTS ON THIS CHANGE. OTHERWISE...DEFINITELY A WARMER AND DRIER DAY ALL AREAS...WITH AT LEAST SOME ISOLATED HIGH BASED THUNDERSTORM ACTIVITY FROM THE MOUNTAINS EASTWARD ACROSS THE I-25 CORRIDOR...ESPECIALLY THE PALMER AND RATON RIDGES. .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) SUNDAY NIGHT...NAM AND GFS MODELS PAINT RELATIVELY FLAT RIDGE OVER THE SW PORTION OF THE COUNTRY THROUGH MONDAY...BUT DISAGREE SOMEWHAT ON HOW TO HANDLE INTERACTION OF AVAILABLE MOISTURE AND UPPER DYNAMICS. NAM BREAKS OUT WIDESPREAD CONVECTION SUN AFTN WHICH LASTS THROUGH THE EVE...WHILE GFS IS MUCH MORE TIGHT IN COVERAGE. MAIN CONCERN IS DRY LIGHTNING DUE TO VERY DRY LOWER LEVELS...BUT FEEL THAT COVERAGE WILL NOT BE ENOUGH TO WARRANT HOISTING ANY SORT OF FIREWX HIGHLIGHT. THEREFORE...IN COORDINATION WITH SURROUNDING OFFICES AND SHORT TERM FORECASTER...WILL HOLD OFF FOR SUN EVE AND WILL PASS ON CONCERNS TO NEXT SHIFT. MONDAY...UPPER RIDGE BEGINS TO SHIFT SLIGHTLY...BUT MODELS HINT AT A WEAK SFC FRONT DROPPING DOWN THE E PLAINS LATE MORNING ON MONDAY. COUPLED WITH RESIDENT LLVL MOISTURE AND MORE SHORTWAVE ENERGY MOVING THROUGH THE RIDGE...FEEL THAT MONDAY WILL HAVE A BETTER CHANCE AT CONVECTION ACROSS THE I25 CORRIDOR AND PLAINS...AS WELL AS THE HIGHER PEAKS. FOR NOW WILL MAINTAIN ISOLATED POPS SINCE LATEST NUMERICAL GUIDANCE SAYS THE SAME...BUT IF CONFIDENCE IN THE FRONTAL PASSAGE BUILDS THEN SCATTERED POPS MAY BE WARRANTED. TUESDAY THROUGH SATURDAY...FAIRLY STAGNANT WEATHER PATTERN THROUGH THE REST OF THE EXTENDED PERIOD AS THE UPPER RIDGE AMPLIFIES OVER THE DESERT SW. THIS WILL KEEP NW FLOW ALOFT OVER THE STATE WITH MULTIPLE DISTURBANCES CRESTING THE RIDGE AND MOVING ACROSS THE CWA. LONG RANGE MODELS INDICATING THAT THE DIURNAL SUMMER PATTERN SETS UP WITH A DAILY SHOT OF AFTN AND EVE THUNDERSTORMS EACH DAY FEEDING OFF THE LLVL MOISTURE LURKING ACROSS THE E PLAINS. LITTLE CHANGE NEEDED TO THE ONGOING FORECAST GRIDS. MOORE && .AVIATION... ISOLATED AFTERNOON EVENING THUNDERSTORMS POSSIBLE MOST AREAS THIS AFTERNOON AND EVENING AND AGAIN TOMORROW AFTERNOON AND EVENING. CONCERNS OF LOW CIGS...ERRATIC WINDS...AND LIGHTNING ASSOCIATED WITH THOSE. WIND GUST POTENTIAL WILL BE QUITE A BIT HIGHER TOMORROW THAN TODAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 50/27
Hazardous weather outlook, Jun 21, 6:47 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 647 AM MDT SAT JUN 21 2008 COZ058>089-093>099-221300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 647 AM MDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN OVER THE EASTERN MOUNTAINS THIS AFTERNOON...WITH STORMS SPREADING ACROSS THE INTERSTATE 25 CORRIDOR AND EASTERN PLAINS LATE IN THE AFTERNOON AND INTO THE EVENING. STORMS TODAY WILL BE WEAKER THAN THE PAST COUPLE DAYS...WITH HAIL UP TO A HALF INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ONE OR TWO SEVERE STORMS...PRODUCING HAIL UP TO AN INCH IN DIAMETER..WILL BE POSSIBLE OVER THE FAR SOUTHEAST PLAINS...MAINLY NEAR THE NEW MEXICO BORDER. FARTHER WEST OVER THE MOUNTAINS AND VALLEYS...ONLY ISOLATED THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO RAINFALL IS EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS AND HIGH VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE TO NO RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 2 PM MDT FOR THE EXTREME SOUTHEASTERN PLAINS...NEAR THE NEW MEXICO BORDER.
In the hours before
Local storm report, Jun 21, 7:09 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
709 PM MDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 1 NW COLORADO CITY 37.95N 104.86W
06/21/2008 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&
MNThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 56 min |
| Jun 21, 11:12 PM MDT | River Flood Advisory | PUB | Fremont | 34 hr |
| Jun 22, 1:47 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.